Topical Steroid Misuse on the Face: A Medical and Social Problem in Iraq
Iraqi Postgraduate Medical Journal,
2014, Volume 13, Issue 3, Pages 413-417
The use of topical steroids on the face should be carefully selected by the dermatologist, however its misuse still occur producing dermatological problem resembling rosacea.
To highlight the clinical aspects of misusing topical corticosteroid on the face and to search for the causes behind this medical and social problem.
In this prospective study, 110 Iraqi patients with steroid rosacea or perioral dermatitis with history of topical steroid use on their faces for at least 1-3 months were evaluated at Department of Dermatology -Baghdad Teaching Hospital between January 2011 to December 2013.
Majority of patients were young, poorly-educated women who used a combinations of potent and very potent topical steroid for average period of 0.25-12 years. Facial erythema (92.7%) and hotness (89%), dryness (62.7%), telangiectasia (53.6%) and rebound phenomenon (86.3%) with or without papulopustular eruption were the main clinical complaints. Searching for beauty and facial fairness in 51(46%) of patients, hyperpigmentory problems like melisma in 40(36%) patients were the main indications for steroid misuse on the face mostly accomplished through recommendations from non-medical personnel.
Topical steroid should not be used on the face unless it is under strict dermatological supervision and the easy access to topical steroid preparations must be controlled by the health penalties.
- Article View: 110
- PDF Download: 116